OxyContin Symptoms and Signs
Even when taken as prescribed, OxyContin is associated with a wide range of side effects, ranging from common and less serious to life-threatening. Hives, labored breathing, swelling of the face, lips, tongue or throat are signs of an allergic reaction and 911 should be called without delay. Like other narcotic medicines, OxyContin can result in respiratory depression, which can be fatal. OxyContin is more likely to cause breathing problems in older adults and people who are severely ill, malnourished or otherwise debilitated.1 The following are possible signs of an overdose and require emergency medical intervention:
- Change in consciousness
- Chest pain or discomfort
- Constricted, pinpoint or small pupils
- Decreased awareness or responsiveness
- Extreme drowsiness
- Loss of consciousness
- No muscle tone or movement
- Severe sleepiness
- Slow or irregular heartbeat1
Major OxyContin Side Effects
The number of possible side effects are too numerous to mention herein. If any of the following side effects occur, a physician should be called immediately:
- Shallow breathing
- Slow heartbeat
- Cold, clammy skin
- Seizure (convulsions)
- Severe drowsiness
- Missed menstrual periods
- Sexual problems (e.g. impotence or loss of interest in sex)
- Feeling lightheaded
- Signs of low cortisol levels (nausea, vomiting, loss of appetite, dizziness, worsening tiredness or weakness)1
Signs of OxyContin Misuse
- Loss of interest in previously enjoyed activities
- Persistent interpersonal problems
- Neglecting important work, school or family obligations
- Taking someone else’s pills, even if it is for a legitimate medical purpose (e.g. to obtain pain relief)
- Taking higher doses than prescribed or crushing pills into powder to snort or inject them
- Using OxyContin for the sole purpose of getting high2
Mental Signs of OxyContin Abuse
- Dysphoria (an intense dissatisfaction with life)
- Intermittent euphoria and apathy
- Problems with concentration or memory
Alcohol and OxyContin
It has long been known that mixing alcohol with opioids such as OxyContin can result in serious adverse reactions and fatalities due to the additive effect they have on the central nervous system.5 Potentially dangerous effects of co-occurring OxyContin and alcohol use include:
- Loss of consciousness
- Shallow breathing
- Impaired coordination
- Slowed heart rate5
A recent study from Leiden University Medical Center in the Netherlands analyzed how a combination of 20 mg immediate release oxycodone and an intravenous infusion of 0, 0.5, or 1 g/l ethanol impacted participants who never took opioids before. Twelve volunteers ages 21 to 28 and 12 ages 66 to 77 were recruited for the study. Taking just one oxycodone tablet with a modest amount of alcohol increased the risk of respiratory depression. The older volunteers were more likely than the younger ones to have repeated episodes in which they temporarily stopped breathing.6 Considering OxyContin is extended-release and available in higher doses implies even greater risks when somebody takes the drug and drinks alcohol, even if hours apart.5 If you or someone you love is showing these signs and symptoms of OxyContin abuse, consider seeking treatment for this potentially deadly addiction.
- Drugs website. https://www.drugs.com/oxycontin.html Updated February 6, 2017. Accessed February 14, 2017.
- Prescription Pain Medications (Opioids). National Institute on Drug Abuse for Teens. https://teens.drugabuse.gov/drug-facts/prescription-pain-medications-opioids Accessed February 14, 2017.
- Commonly Abused Drugs Charts. National Institute on Drug Abuse website. https://www.drugabuse.gov/drugs-abuse/commonly-abused-drugs-charts Updated January 2016. Accessed February 14, 2017.
- OxyContin Abuse. Drug Abuse website. http://drugabuse.com/library/oxycontin-abuse/ Accessed February 14, 2017.
- Mixing OxyContin with alcohol. Addiction Blog website. http://prescription-drug.addictionblog.org/mixing-alcohol-with-oxycontin/ Published May 16, 2012. Accessed February 14, 2017.
- Van der Schrier R, Roozekrans M, Olofsen E, et al. Influence of Ethanol on Oxycodone-induced Respiratory Depression: A Dose-Escalating Study in Young and Elderly Individual. Anesthesiology 3 2017, Vol.126, 534-542. doi:10.1097/ALN.0000000000001505